MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. C2IVL3012; SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. C2IVL3012; SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number C2IVL3012
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Asystole (4442)
Date of Event 02/22/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
The subject device was returned for investigation and inspected.The reported failure of balloon rupture was confirmed.Balloon ruptures are a known failure mode with a low probability of occurrence.Contributing factors include patient calcium, damage caused when the balloon wall comes into close contact with the device emitters, likely causes include (a) an irregular calcium lesion capable of compressing the balloon wall into close proximity with the emitter(s) and/or (b) an incompletely inflated balloon.A c2 ivl catheter delivered 40 pulses at 4-6 atmospheres before the balloon lost pressure.It was noted that the balloon pressure used during ivl treatment was outside the required 4 atm per the instructions for use.The relationship between the balloon rupture and the patient's outcome could not be determined with the information available.This is a known inherent risk with the procedure and the use of the device.The associated patient risk for this failure mode is low and adequately captured in swmi's risk documentation.The root cause for the subsequent death of the patient could not be definitively determined based on the information available, and there was no malfunction reported for the second c2 ivl catheter used.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
Two shockwave c2 coronary intravascular lithotripsy (ivl) catheters were used to treat a lesion in the mid left anterior descending artery (lad).The patient had a history of coronary artery disease, chronic kidney disease, hypertension, hyperlipemia, type 2 diabetes, parkinson's disease, hypothyroidism, gastroesophageal reflux disease, and left temple basal cell carcinoma.The vessel was pre-dilitated with compliant balloon, followed by additional pre-dilitation with two non-compliant balloons.The physician attempted to pass an ivus through the lesion but was unsuccessful.A c2 ivl catheter was advanced and able to cross the lesion and delivered 40 pulses at 4-6 atmospheres before the balloon lost pressure.The physician stated that the balloon loss of pressure was due to significant calcium.A second c2 ivl catheter was introduced into the patient and advanced to the proximal lad where additional ivl pulses were delivered and the patient developed hypotension.The patient was treated with levophed and phenylephrine.The procedure continued with the second c2 ivl catheter successfully delivering the desired number of pulses.The patient experienced asystole and cpr was initiated, but the patient expired.The physician has stated that the cause of death is unclear.

Brand Name
C2IVL3012
Common Device Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key19140847
Report Number3015053858-2024-00028
Device Sequence Number15322838
Product Code QMG
UDI-Device Identifier00195451000096
UDI-Public(01)00195451000096(17)250731(10)09G230725A
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
108261
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model NumberC2IVL3012
Device Catalogue NumberC2IVL3012
Device Lot Number09G230725A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2.0 COMPLIANT BALLOON-UNKNOWN MANUFACTURER.; 2.5 NON-COMPLIANT BALLOON-UNKNOWN MANUFACTURER.; 3.0 NON-COMPLIANT BALLOON-UNKNOWN MANUFACTURER.; 6 FRENCH RADIAL SHEATH - UNKNOWN MANUFACTURER.; EBU 3.75 GUIDE CATHETER - UNKNOWN MANUFACTURER.; IVUS CATHETER-BSC.
Outcome Attributed to Adverse Event Death;
Patient Age78 YR
Patient SexMale